Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 347, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 21, 2019, 7:26 PM CDT for 4 counties in Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2019, 7:26 PM CDT (00:26 UTC)
- Expired
- Sep 21, 2019, 8:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 5:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1644 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 6:02 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 21, 6:02 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Hastings NE 602 PM CDT Sat Sep 21 2019 ...Short Term and Aviation Update... .UPDATE... Issued at 554 PM CDT Sat Sep 21 2019 The cold front is a just a bit farther northwest than previously expected. Therefore the severe thunderstorm watch runs from Rooks County Kansas up through Filmore county in Nebraska. Still expect hail and wind gusts to be the main threats through around midnight. Also, I significantly increased PoPs after midnight as the HRRR shows fairly widespread showers and thunderstorms over most of the forecast area. && .SHORT TERM...(This evening through Sunday) Issued at 320 PM CDT Sat Sep 21 2019 Our biggest weather concerns are in the short term period with a brief window for possibly a few severe thunderstorms prior to the cold front exiting our area to the south. At 315 PM CDT the cold front was located along a line from around Hebron, to Mankato, to Osborne and tracking southeast. Thunderstorms will likely form along this front between 530 and 800 PM when the front should be located near Beloit by that point in time. Deep layer wind shear values around 40 kts with sfc based CAPE values of over 3000 J/KG will support severe thunderstorm development along the cold front, which will act as a forcing mechanism. However, these storms along the cold front will quickly exit our forecast area to the southeast. Late evening and tonight. Additional elevated thunderstorms will develop north of the cold front late this evening generally after 9 or 10 pm and greatly expand northward after midnight. However, these later thunderstorms north of the boundary will have less instability to work with and should generally not be severe although there could be a few strong thunderstorms just north of the front over northern Kansas for at time this evening. Again the main threat for severe thunderstorms will those thunderstorms that form right along the cold front boundary this evening. The general thunderstorms that will expand north through the area late tonight will likely be the most numerous along and south of I-80. Sunday... Thunderstorms will likely linger into Sunday morning, possibly through mid to late morning across eastern zones. However, the afternoon should be dry across the area with the storm system departing our area. It will be a much cooler day behind the cool front with highs only in the lower to mid 70s. .LONG TERM...(Sunday night through Saturday) Issued at 320 PM CDT Sat Sep 21 2019 We expect an upper low to cut off and hang out over the desert southwest for few days before ejecting into the plains by late week (Friday) with poor confidence on how this upper low will track into the central plains. Overall rain chances this week are currently low at best. We do expect a significant trough to develop over the western United States by next weekend, but that trough could get hung up over the west due to a strong ridge across the southeastern portion of the country. Consequently, confidence in precipitation chances as we head into next weekend is also rather low. Overall temperatures should range from the 70s to lower 80s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 554 PM CDT Sat Sep 21 2019 The cold front is well south of the terminals, but scattered thunderstorms are still expected to move into the terminal vicinity in the 06-15Z timeframe. These storms should be non- severe at this point. Winds will remain north to northwesterly through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Mangels SHORT TERM...Wesely LONG TERM...Wesely AVIATION...Mangels
Hazardous weather outlook, Sep 21, 12:20 PM CDT, 7 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1220 PM CDT Sat Sep 21 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221730- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1220 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorm chances will increase across southern portions of the outlook area this evening. The best chance for strong to severe thunderstorms will be after 5 PM, mainly along and south of a line from Hebron, Nebraska to Mankato and Stockton, Kansas. The primary hazards will be large hail to the size of golf balls, damaging wind gusts near 60 MPH and heavy rainfall. Late tonight, mainly after midnight, thunderstorm chances will spread further north across the remainder of the outlook area including south central Nebraska, but the best chances will be focused along and south of Interstate 80. The overall threat for severe weather is expected to wane through the late evening hours with most if not all of the storms expected to be below severe weather thresholds by midnight as the storms expand northward into south central Nebraska. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Non severe thunderstorms may linger across much of the outlook area Sunday morning. Additional thunderstorm chances return to the forecast Monday night into Tuesday, and again Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM this evening, mainly south of a line from Hebron Nebraska to Stockton Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
In the hours before
Special weather statement, Sep 21, 6:51 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
651 PM CDT Sat Sep 21 2019
NEZ087-220030-
Thayer NE-
651 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR THAYER COUNTY UNTIL 730 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chester, or 17 miles north of Belleville, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hebron, Deshler, Chester, Alexandria, Byron, Hubbell, Belvidere and
Gilead.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 4000 9737 4000 9782 4004 9782 4035 9749
4035 9737
TIME...MOT...LOC 2350Z 223DEG 33KT 4008 9763
MangelsSpecial weather statement, Sep 21, 6:59 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Hastings NE 659 PM CDT Sat Sep 21 2019 KSZ006-007-018-019-220030- Jewell KS-Smith KS-Osborne KS-Mitchell KS- 659 PM CDT Sat Sep 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL... SOUTHWESTERN JEWELL...SOUTHEASTERN SMITH AND NORTHEASTERN OSBORNE COUNTIES UNTIL 730 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over Downs, or 22 miles west of Beloit, moving northeast at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Downs, Cawker City and Ionia. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight CDT for north central Kansas. LAT...LON 3938 9852 3952 9871 3974 9846 3958 9819 TIME...MOT...LOC 2359Z 222DEG 26KT 3954 9853 Fay
Special weather statement, Sep 21, 7:04 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT Sat Sep 21 2019
KSZ017-018-220030-
Rooks KS-Osborne KS-
704 PM CDT Sat Sep 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND
SOUTHWESTERN OSBORNE COUNTIES UNTIL 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Natoma, or 16 miles north of Emmeram, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Natoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3914 9914 3934 9903 3927 9877 3913 9888
3913 9909
TIME...MOT...LOC 0004Z 222DEG 24KT 3918 9902
FayLocal storm report, Sep 21, 7:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT SAT SEP 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 ESE HEBRON 40.17N 97.58W
09/21/2019 E1.00 INCH THAYER NE PUBLIC
PICTURE OF QUARTER SIZE HAIL ON SOCIAL
MEDIA.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:51 PM CDT | Special Weather Statement | GID | Thayer | 39 min |
| Sep 21, 8:43 PM CDT | Special Weather Statement | GID | Nuckolls | 32 min |
| Sep 21, 8:45 PM CDT | Areal Flood Advisory | GID | Thayer | 12 hr |
| Sep 21, 9:02 PM CDT | Special Weather Statement | GID | Thayer | 13 min |
| Sep 21, 9:52 PM CDT | Special Weather Statement | GID | Webster | 23 min |
| Sep 21, 7:04 PM CDT | Special Weather Statement | GID | Osborne | 26 min |
| Sep 21, 7:09 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 24 min |
| Sep 21, 7:41 PM CDT | Areal Flood Advisory | GID | Jewell, Mitchell, Osborne | 3 hr |
| Sep 21, 8:24 PM CDT | Special Weather Statement | GID | Jewell | 36 min |
| Sep 21, 8:26 PM CDT | Special Weather Statement | GID | Jewell | 34 min |
| Sep 21, 8:35 PM CDT | Special Weather Statement | GID | Mitchell | 25 min |
| Sep 21, 8:36 PM CDT | Special Weather Statement | GID | Smith | 24 min |
| Sep 21, 9:04 PM CDT | Special Weather Statement | GID | Mitchell | 26 min |
| Sep 22, 11:05 AM CDT | Areal Flood Warning | GID | Jewell, Mitchell | 9 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.